Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 108, NWS Raleigh, NC

June 16, 2003Sampson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 16, 2003, 4:38 PM EDT for Sampson County, North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2003, 4:38 PM EDT (20:38 UTC)
Expired
Jun 16, 2003, 5:15 PM EDT
In force
37 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Sampson County, NC

The radar

The Raleigh/Durham radar (KRAX), 61 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 695 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
695 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

198 
WUUS52 KRAH 162038
SVRRAH
NCC163-162115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
438 PM EDT MON JUN 16 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SAMPSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 515 PM EDT

* AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF HOBBTON...OR ABOUT 16 MILES
  NORTHWEST OF CLINTON...MOVING SOUTHEAST AT 10 MPH. DIME SIZED HAIL
  AND WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  HOBBTON
  CLINTON

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

LAT...LON 3524 7843 3516 7856 3492 7835 3506 7814

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:10 PM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 16, 2:10 PM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
210 PM EDT MON JUN 16 2003

SLOW MOVING COLD FRONT NOW DRIFTING INTO THE NORTHEAST PART OF
CENTRAL NC SHOULD CONTINUE SLOWLY SOUTHWEST THE NEXT 12 HOURS AND
STALL ALONG THE SOUTHERN TIER OF THE RAH CWA BY DAYBREAK TUE.
MODELS ARE PRETTY MUCH TOGETHER SHOWING A COUPLET OF LOW LEVEL
CONVERGE AND UPPER LEVEL DIVERGENCE RESULTING IN A MAXIMA OF
MIDLEVEL UPWARD VERTICAL MOTION THROUGH TONIGHT OVER CENTRAL NC.
PRECIPITABLE WATER AVERAGES ABOUT 2 INCHES OVER THE AREA LEADING TO
THE POTENTIAL OF HEAVY RAIN WITH THE CONDITIONALLY UNSTABLE
ENVIRONMENT ABOVE THE SURFACE BASED STABLE LAYER.

THE CURRENT FLOOD WATCH FOR THE WESTERN 2/3RDS OF THE RAH CWA WILL
REMAIN AND BE EXTENDED THROUGH 6 AM TUESDAY.  MOST AREAS ARE LIKELY
TO HAVE QPF IN THE 0.5 TO 1.5 RANGE THROUGH TUESDAY...BUT CONCERN IS
FOR LOCALIZED AREAS RECEIVING REPETITIVE SHOWERS AND THUNDERSTORMS
AND LOCALIZED RAINFALL AMOUNTS OF 2 TO 4 INCHES OR MORE IN LESS THAN
6 HOURS.

THE ADVECTION OF LOWER SURFACE DEWPOINTS FROM THE NORTHEAST INTO THE
REGION ON TUESDAY SUGGEST DIABATIC COOLING AND UNSEASONABLY COOL
DAYTIME TEMPERATURES.  MAXIMUM TEMPERATURES WILL BE HELD AT OR
COOLER THAN GUIDANCE IN A COLD AIR DAMMING SCENARIO.

MODELS TRY TO LIFT THE FRONT BACK NORTH TUE NIGHT AND WEDNESDAY...
BUT IT MAY BE SLOWED IF A SUFFICIENT POOL OF COOLER AIR OCCURS OVER
THE PIEDMONT.  WITH THE PERSISTENT BOUNDARY AND IMPLIED LIFT WITH
SOUTHERLY FLOW...POPS WILL REMAIN AT OR ABOVE 50 PERCENT THROUGH
WEDNESDAY AND MAX TEMPERATURES COOLER THAN GUIDANCE IN THE PIEDMONT.

BY THURSDAY...SOUTHWESTERLY FLOW SHOULD RETURN.  THE AIRMASS REMAINS
MOIST AND AN APPROACHING FRONT AND TROUGH SHOULD DESTABILIZE
SUFFICIENTLY FOR SCATTERED SHOWERS AND TSTMS...MAINLY OF THE LATE
DAY VARIETY.  PREVIOUS FORECAST HIGHS OF MID TO UPPER 80S WILL BE
MAINTAINED. -RFG

FRI THROUGH MON: MODEL DIFFS REGARDING STRENGTH/SPEED OF DEPARTING
UPPER LOW NECESSITATES A CONSERVATIVE SOLUTION. LATEST GFS IS
TRENDING LESS CLOSED OFF & MAINTAINS AN UPPER WEAKNESS BACK TO OUR
SOUTHWEST FRI WITH THE SURFACE FRONT DROPPING SLOWLY TO THE SE. WILL
INCLUDE POPS SOUTHERN CWA THROUGH MIDDAY FRI. WILL KEEP THE WEEKEND
DRY/PC ALTHOUGH THE POTENTIAL EXISTS FOR THE BOUNDARY TO HANG UP
NEAR THE NC/SC BORDER. BEEFED UP CLOUDS MON BUT BASED ON HPC
GUIDANCE WILL WAIT TO INTRODUCE POPS. GRADUAL MODIFICATION OF
INCOMING AIR MASS WILL BRING TEMPS UP TO NEAR NORMAL BY SUN/MON.
-GIH

.RAH...FLOOD WATCH CONTINUED THROUGH TONIGHT FOR THE SANDHILLS AND
THE PIEDMONT...EXCEPT FAR NE.

GIH/RFG
Hazardous weather outlook, Jun 16, 5:51 AM EDT, 10 hours 47 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
551 AM EDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY
THIS AFTERNOON AND THIS EVENING. A FLOOD WATCH IS IN EFFECT FOR THE
PIEDMONT AND SANDHILL COUNTIES FOR THIS AFTERNOON AND THIS EVENING.
RAINFALL AMOUNTS OF AN INCH ARE EXPECTED WITH LOCALLY HIGHER AMOUNTS
UP TO 3 INCHES NEAR THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...

A WET WEATHER PATTERN WILL EXIST OVER CENTRAL NORTH CAROLINA TUESDAY
THROUGH THURSDAY. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED
TUESDAY THROUGH THURSDAY WITH LOCALLY HEAVY RAINFALL A CONCERN.
ADDITIONAL FLOOD WATCHES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WHILE STORM SPOTTER ACTIVATION IS NOT ANTICIPATED...SPOTTERS ARE
HIGHLY ENCOURAGED TO REPORT ANY TYPE OF FLOODING OBSERVED IN THEIR
AREA OR REPORT ANY MEASURED RAINFALL AMOUNTS.

WSS

In the hours before

Special weather statement, Jun 16, 3:44 PM EDT, 54 minutes before
NCZ024-162045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
344 PM EDT MON JUN 16 2003

...HEAVY RAIN WILL MOVE ACROSS ORANGE COUNTY THROUGH 445 PM EDT...

AT 344 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN JUST NORTHEAST OF SCHLEY...MOVING SOUTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE RAYS CREEK AND
LITTLE RIVER. MINOR FLOODING IS POSSIBLE NEAR THESE AREAS. THIS
STORM WILL PRODUCE VERY HEAVY RAIN. HEAVY RAINS MAY FLOOD
INTERSECTIONS...DITCHES AND UNDERPASSES. DO NOT ATTEMPT TO DRIVE
THROUGH AREAS WHERE WATER COVERS THE ROADWAY.

THERE IS A FLOOD WATCH THROUGH TUESDAY MORNING.

BL

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 5:35 PM EDTFlash Flood WarningRAHMoore115 min
Jun 16, 5:45 PM EDTFlash Flood WarningRAHMontgomery2 hr
Jun 16, 6:00 PM EDTFlash Flood WarningRAHSampson3 hr
Jun 16, 6:05 PM EDTFlash Flood WarningRAHStanly2 hr
Jun 16, 7:15 PM EDTFlash Flood WarningRAHHoke2 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.